Risks marginal for acne treatment with isotretinoin, contraceptive pills

September 1, 2013

Popular media coverage of purported links between isotretinoin and inflammatory bowel disease (IBD) are largely overblown, as are patients’ concerns regarding the risks of oral contraceptive pills (OCPs) for acne, according to an expert.

 

Quick Read: For patients with acne, thromboembolic risks of oral contraceptives are marginal, and the association between isotretinoin and IBD is tenuous.

 

Miami Beach, Fla. - Popular media coverage of purported links between isotretinoin and inflammatory bowel disease (IBD) are largely overblown, as are patients’ concerns regarding the risks of oral contraceptive pills (OCPs) for acne, according to an expert.

Regarding the highly publicized link between OCPs and venous thromboembolism (VTE), says Julie C. Harper, M.D., “We have traditionally thought that pills with a higher estrogen dose were associated with the risk of venous clotting. We still believe that, but over the last decade or so, we’ve been paying more attention to the progestin.” Dr. Harper, who spoke at the annual meeting of the American Academy of Dermatology, is clinical associate professor of dermatology, University of Alabama, Birmingham.

Early studies in this regard showed no association, she says. “But more recently, studies have shown that those pills that contain third-generation progestins (especially drospirenone) may be associated with a higher risk of venous clotting.”

One such study involving 3.3 million woman-years of oral contraceptive use showed that the risk of VTEs among those who did not use oral contraceptives was 3.01 per 10,000 woman-years, versus 7.9 per 10,000 woman-years for drospirenone users (Lidegaard Ø, Løkkegaard E, Svendsen AL, Agger C. BMJ. 2009;339:b2890). Likewise, a retrospective, case-controlled U.S. study showed that the incidence of nonfatal VTEs among drospirenone users was 30.8 per 100,000 woman-years, versus 12.5 per 100,000 woman-years for levonorgestrel (Jick SS, Hernandez RK. BMJ. 2011;342:d2151).

Low risk of AEs

Accordingly, “Our patients may hear that drospirenone-containing OCPs are associated with a doubled risk of venous clotting versus other pills. That sounds alarming. But to put it in perspective, when you look at the total numbers of women in these studies, the absolute risk is a marginal change, from probably six VTEs per 10,000 woman-years to 10 per 10,000 woman-years (http://www.fda.gov/drugs/drugsafety/ucm273021.htm).”

As for other adverse events, Dr. Harper says, risk of ischemic stroke rises around 2.5-fold for women ages 20 to 24 who use OCPs. However, she says, “The numbers of women in their 20s who have strokes and myocardial infarctions are very low at baseline.” Moreover, recent research highlights other factors that help predict which OCP users may face the highest risks. For example, “Eighty percent of heart attacks in OCP users can be attributed to cigarette smoking. We are also considering other risk factors like diabetes and hypertension.”

By the same token, “There’s not a strong association between OCPs and breast cancer. But in women on birth control pills, breast cancer is diagnosed earlier than in women who are not on birth control pills (Bjelic-Radisic V, Petru E. Wien Med Wochenschr. 2010;160(19-20):483-486). This can serve as a reminder to dermatologists - traditionally, women who have received prescriptions for birth control pills have also had well-woman examinations, because they’d been getting these pills from an OB/GYN.”

The fact that dermatologists don’t perform breast exams or Pap smears doesn’t mean they can’t prescribe OCPs, she says. “But when we do, we need to remind our patients to have an annual well-woman examination.”

Additionally, “We spend a lot of time talking about risks with our patients. But there are also some benefits of OCPs that patients don’t usually know about. These include protection against ovarian and endometrial cancers. OCPs also help with control of bleeding in the monthly cycle.”

Explaining IBD association

As for isotretinoin, she says that when patients hear about large awards won by patients who claim the drug gave them IBD, “They assume this is a known, strong association. But when you look through the literature, you can’t find it. A few studies show a statistically significant association between isotretinoin and IBD. But two very large, well-done studies showed absolutely no association (Alhusayen RO, Juurlink DN, Mamdani MM, et al. J Invest Dermatol. 2013;133(4):907-912; Etminan M, Bird ST, Delaney JA, et al. JAMA Dermatol. 2013;149(2):216-220).

Conversely, Dr. Harper says that until six or seven years ago, “The verdict was that diet is not associated with acne. We can’t say that anymore,” because newer evidence suggests the contrary. The bulk of these studies tend to show that hyperglycemic foods, which promote insulin response, may make acne tougher to treat, she says. However, “I don’t routinely adjust the diets of people who have acne yet. We need more evidence. But I’m glad we’re talking about it again.”

Somewhat similarly, Dr. Harper says that many studies show that a particular laser or light source appears effective for acne. “But most of these studies are too small, too short or lack a good control group. We need more information.” Some devices indeed deliver benefits, Dr. Harper says. “But right now, these are adjunctive treatments at best. They don’t replace the treatments we already have - they complement them.”

Disclosures: Dr. Harper has been a speaker, adviser and investigator for Bayer/Intendis.